Iowa, 2008

Sleet in Iowa, December 14, 2008

December 14, 2008 · NWS DMX · 5 events in 5 counties and zones

A strong Arctic cold front moved through the state during the day on the 14th. Temperatures ahead of the front reached the upper 50s to low 60s over southeast Iowa.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong Arctic cold front moved through the state during the day on the 14th. Temperatures ahead of the front reached the upper 50s to low 60s over southeast Iowa. Following the front, temperatures fell 20 to 30 degrees in an hours time, and fell below freezing within two hours. An upper level system lifted northeast along the front, resulting in an area of over-running precipitation. Scattered thunderstorms formed just behind the cold front. A band of ice pellets resulted from northeast Appanoose County, northeast through southeast Mahaska County. Reports indicated much of the ice pellet accumulation occurred in an hour or less with one half to one inch amounts of sleet reported. The sleet caused very hazardous travel conditions across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 14, 3:19 PM CST, 56 minutes earlier.

Area forecast discussion, Dec 14, 3:19 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CST SUN DEC 14 2008

.SHORT TERM...TONIGHT
FORECAST CONCERN FOR TONIGHT IS THE WIND AND BITTERLY COLD
TEMPERATURES...BUT KEEPING AN EYE ON SNOW POTENTIAL OVER THE FAR
SOUTHEAST. AT 20Z...A 992 MB SFC LOW WAS MOVING NORTHEAST INTO NW
WI. THE TRAILING SFC ARCTIC COLD FRONT HAD SWEPT EAST OF THE
CWA...WITH THE LAST HOLDOUTS IN THE FAR SOUTHEAST TUMBLING FROM
EARLY AFTN HIGHS IN THE LOWER 60S TO THE UPPER 20S. STRONG COLD
ADVECTION WILL CONTINUE TONIGHT ON WNW WINDS 20 TO 35 MPH WITH
HIGHER GUSTS. CURRENT WIND ADVISORY LOOKS GOOD THROUGH 9 PM. THE
REMAINDER OF THE NORTH IS IN WIND CHILL ADVISORY AND WILL JUST COVER
ANY MARGINAL WIND ADVISORY SPEEDS IN THAT PRODUCT. THE DANGEROUS
WIND CHILL VALUES WILL BE THE MAIN STORY TONIGHT. SOME LOCATIONS IN
THE FAR NW ALREADY HAVE WIND CHILL READINGS AT -20 OR BELOW. SURGE
OF ARCTIC AIR A LITTLE MORE ROBUST THAN PREVIOUS FORECAST...SO HAVE
LOWERED MIN TEMPS TONIGHT A COUPLE OF DEGREES...AND THE EVENING
SHIFT MAY NEED TO GO A LITTLE LOWER IN THE NW. LOOKING FOR THE
COLDEST NIGHT OF THE YEAR WITH TEMPS WELL BELOW ZERO ACROSS THE
NORTH AND NEAR ZERO ACROSS THE SOUTH. COMBINED WITH THE WIND...THIS
SENDS THE ENTIRE AREA EXCEPT FOR THE FAR SOUTHEAST CLOSE TO OR BELOW
-20 FOR WIND CHILLS TONIGHT.

THE CONCERN FOR LIGHT SNOW THIS EVENING FOR SOUTHEAST PARTS COMES
COURTESY OF JET MAX MOVING TOWARD SOUTHEAST IOWA FROM NEW MEXICO.
BRIEF SHOT OF QG FORCING GLANCES THE SOUTHEAST. DEFORMATION AXIS
ALREADY SHOWING UP ON SATELLITE IMAGERY FROM NORTHEAST KS TO EASTERN
IA. AM NOT EXPECTING ACCUMULATING SNOW TO BREAK OUT NW OF A LWD TO
TAMA LINE...BUT SOUTHEAST OF THAT...AN INCH OR SO OF SNOW IS LIKELY.
18Z NAM NOT SHOWING TREMENDOUS LIFT IN THE DENDRITIC GROWTH
ZONE...SO THIS MAY KEEP ACCUMULATIONS ON THE LIGHT SIDE.

.LONG TERM...MONDAY THROUGH SUNDAY
ACTIVE WEATHER WILL CONTINUE THIS PERIOD WITH TWO MORE MAJOR STORM
SYSTEMS ON THE HORIZON. VERY COLD CONDITIONS WILL PERSIST MONDAY AND
WITH SNOW EXPECTED TUESDAY...WILL CONTINUE TO FAVOR COLDER NAM MOS
OVER THE NEXT COUPLE OF DAYS. WIND SPEEDS WILL STAY UP ENOUGH TO
NECESSITATE THE WIND CHILL ADVISORY CONTINUING MONDAY MORNING
CENTRAL AND SOUTH...AND IN THE NORTH UNTIL 6 PM MONDAY. ANOTHER
ADVISORY MAY BE NEEDED MONDAY NIGHT INTO EARLY TUESDAY AS
WELL...WITH WIND CHILL VALUES BELOW -20F EXPECTED MAINLY NORTH OF
HIGHWAY 30.

ATTENTION THEN TURNS TO THE WINTER STORM ON TUESDAY. MODEL GUIDANCE
CONTINUES TO BE AGREEABLE TODAY WITH DECENT RUN-TO-RUN CONTINUITY.
THE NAM/GFS/ECMWF ARE ALL GENERATING 0.3 TO 0.5 OF LIQUID...HEAVIEST
IN THE SOUTH. SNOW RATIOS OF 13-19:1 FROM THE COBB ALGORITHM LOOK
REASONABLE WITH A RATHER LONG PERIOD OF DECENT LIFT IN OR NEAR THE
FAVORED SNOW PRODUCTION LAYER. THE SUBTLE TROWAL FEATURE IS SOMEWHAT
REMINISCENT OF THE MARCH 2004 STORM THAT DUMPED HEAVY SNOW IN AND
NEAR DES MOINES. BOTH EVENTS ALSO LACK A WELL DEFINED SFC WAVE.
RIGHT NOW THE THINKING IS WE COULD TOP SIX INCHES ALONG AND SOUTH OF
INTERSTATE 80...WITH GENERAL 3-6 INCH AMOUNTS TO THE NORTH.
CONFIDENCE IS FAIRLY HIGH 48 HOURS OUT AND IF THIS TREND
CONTINUES...A WINTER STORM WATCH MAY BE FORTHCOMING ON THE OVERNIGHT
SHIFT.

IN THE LATER PERIODS...ANOTHER POTENTIAL HIGH EVENT WINTER EVENT IS
STILL ON TARGET FOR THURSDAY. THE ECMWF/GFS ARE BOTH SUGGESTING
SIGNIFICANT FREEZING RAIN/SLEET SOUTH...TRANSITIONING TO ALL SNOW
NORTH. HAVE FINE-TUNED PRECIP TYPES A BIT...BUT THERE IS STILL
PLENTY OF TIME TO NAIL DOWN THE DETAILS. WILL CONTINUE TO MENTION IN
HAZARDOUS WEATHER OUTLOOK. PRECIP SHOULD TRANSITION TO ALL SNOW
THURSDAY NIGHT BEFORE ENDING. NO POPS FOR THE REST OF THE FORECAST
THROUGH SUNDAY...THE GFS/ECMWF ARE BOTH SUGGESTING ANOTHER WAVE AT
VARIOUS TIMES...BUT WILL LEAVE DRY AND AWAIT MORE CLARITY FROM THE
MODELS.

&&

.AVIATION...14/18Z
AVIATION CONCERNS NOW TURN TO STRONG WINDS...AND SECONDARILY THE
MVFR CEILINGS AND LIGHT SNOW. COLD FRONT WILL BE THRU ALO AND OTM
RIGHT AROUND 18Z. ALL TAF SITES WILL THEN BE IN STRONG WNW FLOW WITH
SUSTAINED SPEEDS IN EXCESS OF 20 KTS AND GUSTS 28 TO 35 KTS THRU
12Z. NOT MUCH FORCING FOR MORE THAN OCCASIONAL LIGHT AND FINE
SNOWFALL...EXCEPT AT KOTM WHERE THERE WILL BE A PERIOD OF 4 TO 5
HOURS THIS EVENING AS FORCING INCREASES ENOUGH TO LIKELY PRODUCE
ACCUMULATING SNOWFALL. THERE IS STILL UNCERTAINTY REGARDING HOW LOW
CEILINGS AND VSBY WILL BE IN THIS SNOW. HAVE LEFT THEM IN MVFR FOR
NOW. ALL SITES GO VFR BY 11Z WITH DIMINISHING WIND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 9 PM CST TONIGHT TO 12 PM CST MONDAY FOR
ADAIR-ADAMS-BLACK HAWK-CLARKE-DALLAS-DECATUR-GRUNDY-HARDIN-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION -WARREN.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR
AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC.

WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST MONDAY FOR
AUDUBON-BOONE-CASS-GREENE-GUTHRIE-HAMILTON-WEBSTER.

WIND CHILL ADVISORY UNTIL 6 PM CST MONDAY FOR EMMET-PALO ALTO-
POCAHONTAS.

WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST MONDAY
FOR CERRO GORDO-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-WINNEBAGO-
WORTH-WRIGHT.

WIND CHILL ADVISORY FROM 9 PM CST TONIGHT TO 6 PM CST MONDAY FOR
BREMER-BUTLER.

WIND CHILL ADVISORY UNTIL 12 PM CST MONDAY FOR CALHOUN-CARROLL-
CRAWFORD-SAC.

&&

SHORT TERM/AVIATION...MOYER
LONG TERM...KINNEY
Hazardous weather outlook, Dec 14, 11:35 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CST SUN DEC 14 2008

IAZ004-005-015-023-024-151200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
1135 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS DURING THE AFTERNOON
AND EVENING HOURS. COLD WIND CHILLS READINGS OF 20 TO 30 BELOW ARE
ALSO EXPECTED TODAY...THROUGH MUCH OF THE DAY ON MONDAY.

A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH MID EVENING
EVENING. A WIND CHILL ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA
THROUGH THE DAY ON MONDAY. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL READINGS OF 15 TO NEAR 30 BELOW ZERO ARE EXPECTED THROUGH
MONDAY. A WIND CHILL ADVISORY IS IN EFFECT FOR A PORTION OF THE
OUTLOOK AREA THROUGH MONDAY MORNING AND AFTERNOON.

A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY
NIGHT. GENERALLY LIGHT ACCUMULATIONS ARE EXPECTED.

ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH
TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS
POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST
FORECASTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE APPRECIATED ON TUESDAY.

IAZ006-007-016-017-025-026-151200-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
1135 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG NORTHWEST WIND AND COLD TEMPERATURES WILL PRODUCE WIND
CHILL VALUES OF 20 TO 30 BELOW TONIGHT. A WIND CHILL ADVISORY IS
IN EFFECT FOR THE OUTLOOK AREA FROM 6 PM THIS EVENING THROUGH THE
DAY ON MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL READINGS OF 15 TO NEAR 30 BELOW ZERO ARE EXPECTED THROUGH
MONDAY. A WIND CHILL ADVISORY IS IN EFFECT FOR A PORTION OF THE
OUTLOOK AREA THROUGH MONDAY MORNING AND AFTERNOON.

A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY
NIGHT. GENERALLY LIGHT ACCUMULATIONS ARE EXPECTED.

ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH
TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS
POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST
FORECASTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE APPRECIATED ON TUESDAY.

IAZ033>036-044>047-057-058-070-151200-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-CASS-
1135 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS DURING THE AFTERNOON
AND EVENING HOURS. COLD WIND CHILLS READINGS OF 20 TO 30 BELOW ARE
ALSO EXPECTED TODAY...THROUGH MIDDAY MONDAY.

A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH MID
EVENING. A WIND CHILL ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA
FROM THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL READINGS OF 15 TO NEAR 30 BELOW ZERO ARE EXPECTED THROUGH
MIDDAY MONDAY. A WIND CHILL ADVISORY IS IN EFFECT FOR A PORTION
OF THE OUTLOOK AREA THROUGH MIDDAY MONDAY.

A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY
NIGHT. SOME MODERATE ACCUMULATIONS ARE POSSIBLE...ESPECIALLY TOWARD
THE HIGHWAY 30 CORRIDOR.

ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH
TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS
POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST
FORECASTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE APPRECIATED ON TUESDAY.

IAZ027-028-037>039-048>050-059>062-071>075-151200-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-
1135 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...GENERALLY EAST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD WIND CHILLS WILL DEVELOP OVERNIGHT AND CONTINUE THROUGH MIDDAY
MONDAY. WIND CHILL READINGS OF 20 TO 30 BELOW ARE EXPECTED. A
WIND CHILL ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA FROM
MIDNIGHT TONIGHT THROUGH MONDAY MORNING. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL READINGS OF 15 TO NEAR 30 BELOW ZERO ARE EXPECTED THROUGH
MIDDAY MONDAY. A WIND CHILL ADVISORY IS IN EFFECT FOR A PORTION
OF THE OUTLOOK AREA THROUGH MONDAY MORNING.

A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO
TUESDAY NIGHT. SOME LIGHT TO MODERATE ACCUMULATIONS ARE POSSIBLE...
ESPECIALLY SOUTH OF THE HIGHWAY 30 CORRIDOR.

ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH
TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS
POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST
FORECASTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE APPRECIATED ON TUESDAY.

IAZ081>086-092>097-151200-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1135 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SNOW TO DEVELOP DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS...WITH AN INCH OR TWO ACCUMULATION POSSIBLE. SOME BLOWING SNOW MAY
ACCOMPANY THE SNOWFALL AND CAUSE POOR TRAVEL CONDITIONS THROUGH THE
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO
TUESDAY NIGHT. SOME MODERATE TO HEAVY SNOW ACCUMULATIONS ARE
POSSIBLE.

ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH
TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS
POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST
FORECASTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE APPRECIATED ON TUESDAY.

REV/KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 sleet. Local standard time, as filed.

Sleet, Wapello

When
December 14, 4:15 PM CST to 7:30 PM CST
Where
Wapello forecast zone
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

One inch of sleet fell in about one and one half hour.

Sleet, Mahaska

When
December 14, 5:00 PM CST to 7:00 PM CST
Where
Mahaska forecast zone
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

One half inch of snow fell on top of one half inch of sleet.

Sleet, Monroe

When
December 14, 5:00 PM CST to 7:00 PM CST
Where
Monroe forecast zone
Reported by
Law Enforcement
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

One half inch of sleet accumulation.

Sleet, Davis

When
December 14, 5:45 PM CST to 8:00 PM CST
Where
Davis forecast zone
Reported by
Law Enforcement
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

One half inch of sleet accumulation.

Sleet, Appanoose

When
December 14, 5:45 PM CST to 8:00 PM CST
Where
Appanoose forecast zone
Reported by
Law Enforcement
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

One quarter of an inch of accumulation in Centerville, heavier amounts to around one half inch over the northeast part of the county.

What these are

Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137454, 137453, 137455, 137456, 137457.